Alert archive / Texas / Flash Flood Warnings in 2001
Flash Flood Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Apr 16, 2001, 8:02 PM CDT for Glasscock County, Howard County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 16, 2001, 8:02 PM CDT (01:02 UTC)
- Expired
- Apr 16, 2001, 10:00 PM CDT
- In force
- 118 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Glasscock County, TX, Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 83 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 931 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2485 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS64 KMAF 170102
FFWMAF
TXC173-227-170300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
802 PM CDT MON APR 16 2001
THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN GLASSCOCK COUNTY IN TEXAS
SOUTHEASTERN HOWARD COUNTY IN TEXAS
* UNTIL 1000 PM CDT
* AT 802 PM CDT...WEATHER SERVICE DOPPLER RADAR DETECTED
THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHEASTERN HOWARD AND
NORTHEASTERN GLASSCOCK COUNTIES...MOVING SOUTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THIS FLASH FLOOD WARNING INCLUDE...
SAND SPRINGS...FORSAN...FARM TO MARKET ROADS 821 AND 33...
U.S. HIGHWAY 87 SOUTHEAST OF BIG SPRING...AND THE AREAS AROUND
BEALS CREEK IN HOWARD COUNTY.
FLOODING HAS BEEN REPORTED ON MIDWAY ROAD SOUTH OF BIG SPRING. DRY WASHES
AND LOW LYING AREAS MAY BE FLOODED AS 2 TO 3 INCHES OF RAIN HAS FALLEN OVER
THE PAST FEW HOURS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
6
LAT...LON 3213 10143 3188 10148 3188 10129 3208 10127
3212 10124 3212 10119 3230 10119 3227 10141
SMALLCOMBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 2:35 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Apr 16, 2:35 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 235 PM CDT MON APR 16 2001 RATHER SIGNIFICANT LOW LEVEL MOISTURE IS IN PLACE ACROSS THE AREA THIS AFTERNOON. AFTERNOON HEATING IS ALREADY STARTING TO POP SOME CU ACROSS THE MOUNTAINS...AND I AM THINKING THAT A FEW THUNDERSTORMS WILL FIRE UP BY LATE AFTERNOON/EARLY EVENING AND MOVE INTO THE TRANS- PECOS AREA. AM NOT TOO CERTAIN ABOUT CONVECTION EARLY TONIGHT ACROSS THE REST OF THE AREA...I AM ADAPTING A WAIT-AND-SEE APPROACH AT THIS TIME. THE UPPER LEVEL DYNAMICS ARE NOT TOO FAVORABLE...BUT LATEST VIS SATELLITE IMAGERY IS SUGGESTIVE OF A FEW WEAK BOUNDARIES WHICH COULD SERVE AS A FOCUSING MECHANISM. THAT SAID...I AM QUITE A BIT MORE CONFIDENT IN THE CHANCES FOR PRECIPITATION DURING THE LATE NIGHT HOURS. A RATHER IMPRESSIVE COLD FRONT IS HEADED OUR WAY...AND IT SHOULD QUICKLY PUSH SOUTHWARD ACROSS THE BULK OF THE CWA BY TUESDAY MORNING. I AM THINKING THAT CONVECTION IS LIKELY ALONG THE BOUNDARY. WHAT ALSO SEEMS LIKELY AT THIS TIME IS MUCH MORE WIDESPREAD STRATIFORM PRECIPITATION BEHIND THE FRONT...WITH PERHAPS SOME EMBEDDED CONVECTION. LOOKS AS IF SOME GOOD ISENTROPIC LIFT WILL SET IN BEHIND THE BOUNDARY...AND CONTINUE THROUGH MUCH OF THE DAY ON TUESDAY. THE MAGNITUDE OF THE ISENTROPIC LIFT IS FAIRLY IMPRESSIVE FOR THIS TIME OF YEAR...ALTHOUGH IT IS NOT EXCESSIVELY DEEP. I THINK THERE WILL BE ENOUGH MOISTURE AND LIFT AROUND TO RESULT IN CONSIDERABLE CLOUDINESS AND A LARGE AREA OF LIGHT PRECIP. OVERALL IT IT SHOULD BE CLOUDY AND COOL DAY FOR MOST AREAS TOMORROW...WITH AREAS OF LIGHT RAIN OR DRIZZLE. AS I SAID ABOVE...THIS FRONT IS RATHER STRONG AND FAIRLY DEEP FRONT FOR THIS TIME OF YEAR. A SIGNIFICANT COOLING WILL RESULT...AND THE PRESENCE OF WIDESPREAD LOW CLOUDS TOMORROW WILL RESTRICT DAYTIME HEATING CONSIDERABLY. HIGH TEMPERATURES IN A LOT OF AREAS WILL PROBABLY OCCUR AT MIDNIGHT LST. AT THIS TIME I AM LEANING MORE TOWARD THE COOLER MAV GUIDANCE...AND IT MAY BE NECESSARY TO UNDERCUT THESE VALUES IN SOME AREAS. WINDS AT THE GUADALUPE PASS ARE ALSO GOING TO BE PROBLEMATIC OVERNIGHT AS THE FRONT APPROACHES. I AM THINKING THAT A HIGH WIND WARNING WILL PROBABLY BE NEEDED SOMETIME AFTER 06Z FOR STRONG NE WINDS. LOOKING A BIT AHEAD...THE LOW CLOUDS WILL PROBABLY REMAIN WIDESPREAD ON TUESDAY NIGHT...BUT MOST OF THE ISENTROPIC LIFT WILL HAVE VANISHED...SO I AM NOT TOO CONFIDENT ABOUT THE CHANCES FOR PRECIPITATION. I WILL LIKELY LEAVE LOW POPS IN FOR MANY AREAS. ON WEDNESDAY...THE SURFACE HIGH WILL SETTLE TO THE EAST AND SOUTHEAST OF THE AREA...AND A STRONG SLY/SELY RETURN FLOW WILL DEVELOP. TEMPS SHOULD MODERATE AND THE CLOUD COVER SHOULD BREAK. SIGNIFICANTLY HIGHER LOW LEVEL MOISTURE AND WARMER AIR SHOULD RETURN BY THURSDAY. BY THURSDAY AFTERNOON IT APPEARS THAT THE AREA MAY BE BACK IN A PATTERN THAT MAY FAVOR A DIURNALLY OSCILLATING DRY LINE...SO I AM CONSIDERING INTRODUCING SOME SLIGHT CHANCE POPS IN THE MORE FAVORABLE AREAS FOR THE THURS-MON TIME FRAME. DJK ...PRELIM NUMBERS... MAF 49/52/43/68 6721 LSA 46/50/41/66 562- E41 50/53/43/69 6721 6R6 57/62/47/75 5621 MRF 47/58/40/72 242- CNM 49/54/45/70 552- .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, Apr 16, 3:10 PM CDT, 4 hours 52 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 310 PM CDT MON APR 16 2001 .SYNOPSIS... A STRONG COLD FRONT ACROSS THE TEXAS PANHANDLE WILL QUICKLY PUSH SOUTH ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO OVERNIGHT. THIS WILL RESULT IN MUCH COOLER TEMPERATURES AND THE THREAT OF PRECIPITATION TONIGHT AND TUESDAY. .THREATS... WIND... STRONG WINDS WILL DEVELOP LATE TONIGHT IN THE GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. MOTORISTS...ESPECIALLY THOSE OPERATING HIGH PROFILE VEHICLES SUCH AS CAMPERS AND RECREATIONAL VEHICLES... SHOULD TAKE PRECAUTIONS FOR THE STRONG WINDS. TRAVELERS SHOULD USE CAUTION LATE TONIGHT IN THE GUADALUPE MOUNTAINS. THUNDERSTORMS...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY FORM THIS EVENING IN ADVANCE OF THE COLD FRONT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE LACK OF SIGNIFICANT UPPER AIR SUPPORT WITH THE COLD FRONT PRECLUDE THE CHANCE OF WIDESPREAD STRONG TO SEVERE THUNDERSTORM DEVELOPMENT ...HOWEVER A THUNDERSTORM OR TWO MAY BECOME SEVERE DUE TO THE STRENGTH OF THE WIND SHEAR IN THE ATMOSPHERE. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. 12
Local storm report, Apr 16, 3:49 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIMES TO CDT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM CDT MON APR 16 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 6 W BAKERSFIELD TX 1.00 INCH HAIL
04/14/01 PECOS REPORTED BY DPS TROOPER
BETWEEN MILE MARKERS
b 300 AND 305 ON I-10
0525 PM IRAAN TX .75 INCH HAIL
04/14/01 PECOSSpecial weather statement, Apr 16, 5:30 PM CDT, 2 hours 32 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 530 PM CDT MON APR 16 2001 .SYNOPSIS... A STRONG COLD FRONT WILL MOVE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT. IN ADVANCE OF THIS FRONT...A MOIST AND UNSTABLE AIRMASS IS IN PLACE. SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE ACROSS THE REGION...MAINLY FROM THE PERMIAN BASIN SOUTH INTO THE LOWER TRANS PECOS. .THREATS... THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT EAST OF A SEMINOLE...KERMIT...TO FORT STOCKTON LINE. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE WEATHER THREAT. A WEAK SURFACE BOUNDARY...STRETCHING FROM NEAR LAMESA...THROUGH STANTON...TO NEAR RANKIN...WILL MOVE SLOWLY WEST THIS EVENING. THE AIRMASS ALONG AND TO THE EAST OF THIS BOUNDARY IS MOIST AND UNSTABLE. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY EAST OF A SEMINOLE...ODESSA...TO RANKIN LINE. A STRONG COLD FRONT WILL MOVE INTO THE NORTHERN PERMIAN BASIN LATE TONIGHT AND WILL REACH THE BIG BEND AND LOWER TRANS PECOS REGIONS OF TEXAS BY DAYBREAK TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THIS FRONT...AND A FEW OF THESE STORMS COULD BECOME SEVERE LATE TONIGHT. CONDITIONS DO NOT APPEAR TO BE FAVORABLE FOR SUPERCELL THUNDERSTORMS...CONSEQUENTLY THE THREAT OF TORNADOES APPEARS LOW AT THIS TIME. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED EAST OF A SEMINOLE... KERMIT...TO FORT STOCKTON LINE TONIGHT. WIND... STRONG WINDS WILL DEVELOP LATE TONIGHT IN THE GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. MOTORIQSTS...ESPECIALLY THOSE OPERATING HIGH PROFILE VEHICLES SUCH AS CAMPERS AND RECREATIONAL VEHICLES...SHOULD EXERCISE CAUTION IF TRAVELING THROUGH GUADALUPE PASS TONIGHT. 70
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 45 min |
| Apr 16, 7:46 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 44 min |
| Apr 16, 11:17 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 43 min |
| Apr 17, 12:26 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 34 min |
Nearby
Flash Flood Warnings in Texas, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.